Thunderstorm Wind, Wichita
- When
- August 26, 4:50 PM CST
- Where
- Wichita County, 6 mi NW of Leoti
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.541, -101.428
Thunderstorms produced a few severe hail and wind reports across parts of NW Kansas during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produced a few severe hail and wind reports across parts of NW Kansas during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 26, 1:45 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 145 PM MDT SUN AUG 26 2007 .DISCUSSION...LOW LEVEL THERMAL RIDGE HAS EXPANDED ACROSS THE CENTRAL HIGH PLAINS LEADING TO MUCH WARMER CONDITIONS AS ANTICIPATED WITH HIGHS IN THE 90S. DEEP VERTICAL MIXING HAS RESULTED IN LOWER DEWPOINTS ALONG/WEST OF SFC TROUGH AXIS LOCATED NEAR THE COLORADO STATE LINE. AN ISOLATED LATE AFTERNOON/EVENING THUNDERSTORM WILL BE POSSIBLE IN VICINITY OF SFC TROUGH AXIS...HOWEVER PROBABILITIES REMAIN TO LOW TO INCLUDE IN ZONE FORECAST. A SHORT WAVE TROUGH WILL TRANSLATE RAPIDLY EAST ACROSS THE NORTHERN PLAINS/CANADIAN BORDER AREA ON MON ALLOWING A SFC TROUGH AXIS TO SHARPEN ACROSS THE CENTRAL PLAINS. ML CAPE AROUND 1000 J/KG SHOULD BE SUFFICIENT FOR WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. HIGH TEMPERATURES WILL SOAR INTO THE LOWER 100S SOUTH OF SFC TROUGH AXIS WHERE SOUTHWEST LOW LEVEL FLOW/DEEP VERTICAL MIXING WILL TAKE PLACE. A SECONDARY SHORT WAVE TROUGH WILL MOVE INTO THE ROCKIES LATE IN THE PERIOD AND WHEN COMBINED WITH CONVERGENCE ALONG NOSE OF 45KT LLJ WILL KEEP A MENTION OF THUNDERSTORMS THROUGH THE NIGHT. TUE-WED...UNCERTAINTY IN FROPA REMAINS WITH THE NAM FASTER WHEN COMPARED TO THE ECMWF/GFS. PRE-FRONTAL TROUGH WILL BISECT THE AREA ON TUE PROVIDING A FOCUS FOR DEEP MOIST CONVECTION. LATE IN THE PERIOD...THE COLD FRONT WILL APPROACH MOVING OVER THE CENTRAL HIGH PLAINS TUE NIGHT. WILL KEEP A MENTION OF THUNDERSTORMS IN THE FORECAST ON WED WITH COOLER TEMPERATURES EXPECTED IN POST-FRONTAL UPSLOPE REGIME. DAYS 4 THROUGH 7...GFS/ECMWF ARE IN REASONABLE AGREEMENT AND INDICATE GOOD RUN-TO-RUN CONSISTENCY ACROSS THE PLAINS STATES THROUGH THE EXTENDED PERIODS. MID/UPPER RIDGE OVER THE TEXAS PANHANDLE AREA IS PROGGED TO SLOWLY RETROGRADE THROUGH THE EXTENDED PERIODS WITH AN UNSETTLED PATTERN EXPECTED ACROSS THE CENTRAL HIGH PLAINS. AT THE START OF THE PERIOD...A POST-FRONTAL UPSLOPE REGIME WILL BE ENTRENCHED ACROSS THE AREA. THE ECMWF SUGGESTS THE FRONTAL ZONE WILL BE LOCATED FURTHER SOUTH WHEN COMPARED TO THE GFS SUPPORTING DRY CONDITIONS ACROSS THE CENTRAL HIGH PLAINS. ALTHOUGH THE GFS ENSEMBLE ONLY PROVIDES LIMITED SUPPORT...WILL LEAN TOWARDS THE ECMWF AND LOWER POPS/REMOVE PRECIPITATION ON THU. COOLER/POST-FRONTAL CONDITIONS ARE EXPECTED TO CONTINUE ON FRI BEFORE RETURN FLOW DEVELOPS OVER THE WEEKEND WITH WARMING TEMPERATURES AS MID/UPPER RIDGE BEGINS TO TRANSLATE EASTWARD WITH RISING HEIGHTS/THICKNESS ACROSS THE CENTRAL HIGH PLAINS. && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AS DEEPER MOISTURE HAS BEEN SHUNTED EASTWARD WITH DEVELOPMENT OF SFC TROUGH. ALTHOUGH DEEPER MOISTURE MAY ADVECT BACK TONIGHT...TEMPERATURES WILL HAVE A MUCH LARGER RANGE TO COOL AND WITH WINDS STAYING UP THROUGH THE NIGHT...DO NOT ANTICIPATE ANY FOG/STRATUS DEVELOPMENT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT SUN AUG 26 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1037 AM MDT SUN AUG 26 2007 /1137 AM CDT SUN AUG 26 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON ACROSS THE WESTERN AND SOUTHWEST PORTION OF THE TRI STATE AREA. AT THIS TIME...COVERAGE IS EXPECTED TO BE VERY LOW. GUSTY WINDS AND AN OCCASIONAL LIGHTNING STRIKE WILL BE POSSIBLE WITH ANY STORM THAT FORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY EVENING AND AGAIN ON TUESDAY. MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY AS A COLD FRONT MOVES INTO THE AREA. AT THIS TIME CLOUD TO GROUND LIGHTNING IS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The Goodland radar (KGLD), 95 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53036, 53033, 53034, 53035.